Many people who carry the bipolar diagnosis also carry something else extra pounds primarily due to the medications used to treat mania or depression. Atypical antipsychotics, including Zyprexa and Seroquel; anti-manics, including lithium and Depakote; and even some antidepressants have been known to pack on the pounds, despite a person’s best efforts to stay fit and trim.
Doctors and therapists don’t always treat medication-induced weight gain with the sensitivity or importance it deserves. As long as you’re not manic or depressed, they seem to think you should be thankful and accept the weight gain as a necessary trade-off for the privilege of mood stability. Others casually shift the responsibility to their patients, suggesting that normal exercise and dieting can shed the unwanted pounds, rarely acknowledging the fact that when you’re depressed, you may not feel much like jogging or swimming laps.
When you’re not the one carrying the extra 10 to 50 pounds, it’s easy to shrug it off as though it’s of little concern, but weight gain can and often does lead to other problems:
- Poor self esteem from tight-fitting clothes and looking or feeling not as fit as they would like.
- Medication noncompliance stopping the medications they suspect of causing the weight gain.
- Physical health risks including high-cholesterol, diabetes, and heart disease.
Weight gain is one of the most common and difficult side effects of many of the medications used to treat bipolar disorder and other psychiatric illness. It is something I address daily with patients and families when picking an initial medication or adjusting or changing prescriptions. This topic comes up constantly.
In this post, I highlight the most common culprits (the medications most likely to cause the most weight gain) and offer a pro-active approach that has helped many of my patients keep the pounds off or shed them later.
Almost all of the atypical antipsychotics are notorious for causing fairly significant weight gain in most (but not all) people who take them. Here’s the list of culprits ranked from most to least risk for causing weight gain:
- High risk: Olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal), aripiprazole (Abilify), and clozapin (Clozaril)
- Little to no risk: Ziprasidone (Geodon) and older first-generation antipsychotics such as perphenazine (Trilafon)
The weight gain from antipsychotics appears to come from increased appetite (“hyperphagia”) and some changes in metabolism. This family of medicines also has varying degrees of risk of certain health risks such as diabetes and elevated cholesterol, which may be related to the medication’s effect on metabolism.
Antidepressants and Antianxiety Medications
Antidepressants and antianxiety medications all have some risk of weight gain, although not typically in the same severe range as the antipsychotics. The risk seems to be more individualized some people notice a lot of change in appetite and weight and some notice little. Occasionally, some people actually lose weight on these meds. In addition, these medications do not carry specifically the risks of diabetes and high cholesterol.
The most common antidepressants and antianxiety medications are the SSRI’s and SNRI’s (the weight gain risk really depends on the individual):
- SSRI’s: Fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), and citalopram (Celexa) are some examples.
- SNRI’s: Venlafaxine (Effexor) and Duloxetine (Cymbalta) are the most common.
Bupropion (Wellbutrin), which is in a class of its own, is the only antidepressant without any risk of weight gain but it is not particularly effective for anxiety.
Anti-Manics or “Mood Stabilizers” and Anti-Seizure Medications
Mood stabilizers and the anti-seizure medications often used to treat or prevent mania may also carry the risk of causing weight gain, but the risk varies depending on the medication and its effect on the person taking it:
- High risk: Valproic acid (Depakote)
- Moderate risk: Lithium
- Low risk: Lamotrigine (Lamictal) and carbemazapine (Tegretol)
Curbing Weight Gain via Medication
When medication triggers weight gain, one of the more obvious solutions is through medications either selecting a different medication that’s less likely to cause weight gain or adding a medication that has a track record for negating the weight-gain side effect. Here are some common options:
- Choose a different medication. If Zyprexa causes significant weight gain, for example, switching to Geodon may deliver similar benefits with little or no risk of causing weight gain.
- Try a different form of the same medication. Olanzapine (Zyprexa), for example, is also offered as a dissolvable tablet (Zydis) that melts in your mouth. The theory is that your mouth membranes absorb most of the medication before it gets into your stomach where it’s more likely to stimulate the appetite. (This does not have any scientific support at the moment, but it doesn’t hurt to try.)
- Add topiramate (Topamax) to the mix. Topiramate has been shown, in some studies, to reduce appetite and limit weight gain (particularly weight gain associated with atypical antipsychotics).
- Add metformin (Glucophage) to the mix. Metformin, a medication used to treat diabetes, is being studied to see if it may reduce weight gain and/or the risk of developing diabetes associated with some psychiatric medications.
- Replace your atypical antipsychotic with an older, first-generation antipsychotic. The atypical antipsychotics (second-generation antipsychotics) generally have been thought to have fewer serious side effects than the older versions. However, several recent studies have indicated that the atypical antipsychotics may not have any better outcomes than the older ones, such as perphenizine (Trilafon) and molindone (Moban). And while the older antipsychotics have their own particular risk profile movement disorders in particular they do not have the same weight gain and metabolic risks seen in the newer drugs. So it seems that the choices for medications may be broader than we have gotten used to recently. In other words, for some people, the older, less expensive antipsychotics may be a better choice.
In some cases, changing medications can be “just what the doctor ordered.”
Taking a Proactive Approach to Curbing Weight Gain
In my practice, we remain well aware of the potential weight gain risks associated with the various medications and prescribe medications in such a way as to reduce the risks as much as possible. In addition, we take a very proactive approach in monitoring weight and take action as soon as we notice any changes:
- We monitor weight and appetite from the start, so that we can take action before the weight gain becomes a big problem. You needn’t jump on the scales every day. We just check weights at regular visits and sometimes recommend briefly keeping a food and/or appetite journal.
- We order regular lab tests to keep an eye on glucose and cholesterol levels. The testing should be done at least once a year probably more like every six months. It should include just a routine glucose and a lipid panel. The “range” on the lab slip shows the cut offs, but more importantly, we’re looking for significant shifts from baseline.
- When starting a new medication or changing medications, work with your doctor to increase the calories you burn while maintaining your caloric intake. Any movement will do, so don’t think you have to join a gym walking a little more each day can do wonders. Likewise, you don’t have to go on a strict diet try to keep the calories going in about the same as before or with as little increase as possible. Some studies have shown that the weight gain can be more limited with a proactive approach to nutrition and exercise.We may include a consult with a nutritionist or exercise trainer (assuming that’s an option) to help plan and monitor calorie intake and develop reasonable and doable exercise or movement plans. Small, manageable changes are the goals.
- We often work together with the primary care doctor in all of the steps. Because of the medical risks with the atypicals, it’s a good idea to keep the primary care physician in the loop; they can keep a closer eye on health issues related to these meds, and may have other ideas or input regarding keeping weight gain down to a dull roar.
The most important factor here is good communication with your prescriber and regular monitoring of the medications and their effects both good and bad. Some weight gain may be unavoidable, but try to be honest with your doctor about what you will and will not live with in this department.
Remember: Call your doctor to discuss any problems with the medicines, rather than stopping the medication on your own. This is a team project, and the outcomes are better when the team works together.
If you have any additional tips or suggestions on preventing or reversing the weight gain associated with psychiatric medications, please share your insights and experiences with others by posting a comment.